Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 239, NWS Fort Worth, TX
NWS Fort Worth, TX issued this severe thunderstorm warning at May 19, 2017, 11:46 PM CDT for Grayson County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2017, 11:46 PM CDT (04:46 UTC)
- Expired
- May 20, 2017, 12:45 AM CDT
- In force
- 59 min
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Grayson County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 148 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 3:26 PM CDT | Tornado Watch | SPC | 11 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 4.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1629 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1516 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 338 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 20.6
The text
As transmitted.
804
WUUS54 KFWD 200446
SVRFWD
TXC181-200545-
/O.NEW.KFWD.SV.W.0239.170520T0446Z-170520T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
1146 PM CDT FRI MAY 19 2017
The National Weather Service in Fort Worth has issued a
* Severe Thunderstorm Warning for...
Grayson County in north central Texas...
* Until 1245 AM CDT.
* At 1146 PM CDT, a severe thunderstorm was located over
southeastern Lake Texoma, or near Denison, moving northeast at 55
mph. Another severe storm was located south of Sadler moving
northeast.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sherman, Denison, Whitesboro, Pottsboro, Collinsville, Gunter,
Knollwood, Dorchester, Eisenhower State Park, southern Lake Texoma,
Southmayd, Tioga and Sadler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection get inside a sturdy structure and stay away from
windows.
&&
LAT...LON 3394 9690 3387 9689 3385 9686 3387 9681
3386 9678 3382 9676 3383 9671 3392 9666
3389 9663 3389 9658 3385 9663 3384 9662
3382 9658 3382 9653 3377 9650 3378 9643
3340 9679 3342 9694 3388 9694
TIME...MOT...LOC 0446Z 219DEG 46KT 3384 9661
HAIL...1.00IN
WIND...60MPH
$$
JLDunn1 follow-up statement
345
WWUS54 KFWD 200544
SVSFWD
Severe Weather Statement
National Weather Service Fort Worth TX
1244 AM CDT SAT MAY 20 2017
TXC181-200554-
/O.EXP.KFWD.SV.W.0239.000000T0000Z-170520T0545Z/
Grayson TX-
1244 AM CDT SAT MAY 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR GRAYSON COUNTY WILL EXPIRE AT
1245 AM CDT...
The storm which prompted the warning has weakened below severe
limits. Therefore the warning will be allowed to expire. However
small hail, gusty winds to 50 mph and heavy rain are still possible
with this thunderstorm.
Heavy rain may cause nuisance flooding of low-lying areas.
A tornado watch remains in effect until 200 AM CDT for north central
Texas.
LAT...LON 3394 9690 3387 9689 3385 9686 3387 9681
3386 9678 3382 9676 3383 9671 3392 9666
3389 9663 3389 9658 3385 9663 3384 9662
3382 9658 3382 9653 3377 9650 3378 9643
3340 9679 3342 9694 3388 9694
TIME...MOT...LOC 0544Z 219DEG 46KT 3440 9606
$$
JLDunnWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 11:09 PM CDT, 37 minutes earlier.
Area forecast discussion, May 19, 11:09 PM CDT, 37 minutes before
Area Forecast Discussion National Weather Service Fort Worth TX 1109 PM CDT Fri May 19 2017 .UPDATE... The tornado threat has shifted north of the Red River where numerous ongoing storms have occasionally produced tornadoes. There is a break in the activity from the Red River down to about I-20, then a loosely organized linear MCS is trying to get going from south of Mineral Wells to near Lampasas. The current feeling is that we may see showers and storms increase in coverage again overnight as a front makes its way southeast into the area and stronger lift from the Colorado upper low spreads farther east. The severe threat should see a general decrease as we lose diurnal instability, though a few storms could still pose a hail and damaging wind threat. In fact the storms moving in on the Metroplex from the west are showing signs of gusting out and and possibly generating some damaging straight line winds, so please keep an eye on any warnings issued for your area. For now there are no watches in effect due to the isolated nature of severe convection, though an occasional warning will remain possible for any storms which intensify. Showers and storms will linger across the southern counties Saturday morning as the front eases slowly south of I-20, with locally heavy rain becoming a greater threat. 30 && .AVIATION... /ISSUED 705 PM CDT Fri May 19 2017/ Thunderstorms continue to erupt in two general areas both southwest and northwest of North Texas TAF sites. The active weather is associated with an upper low over Colorado, a shortwave rotating around the southeast flank of the low and an approaching cold front. The northeasterly storm motion in the ongoing activity means that the scattered strong to severe convection approaching Glen Rose will begin to affect the Ft Worth area airports around 01Z or so, then DFW and DAL shortly thereafter. For the 01Z to 03Z timeframe, thunderstorm coverage in the Metroplex may remain low enough to preclude a tempo or prevailing group, so will keep VCTS going to account for the scattered activity. Forcing from the advancing shortwave will increase as we proceed later into the evening and prevailing TS beginning 03Z seems warranted. Storm coverage will likely increase as the cold front moves in from the northwest, and a tempo group from 06-09Z will be for the latest thinking of when the front and associated line of storms move through the DFW area. For KACT, it appears that storms should remain west and northwest for the time being, but should increase in the area around 06Z as lift increases. A tempo group has been added from 09-12Z when the front moves into the area. 30 && .UPDATE... Did a quick update to account for backed flow and stronger surface winds than previously forecast. Many locations are gusting over 30 MPH out of the southeast, which if nothing else will at least keep the severe thunderstorm and tornado threat going within tornado watch 249 (which remains in effect until 11 PM). The latest indications are that the scattered convection just west of the region will eventually approach the I-35 corridor 8 to 10 PM. Another round of storms will be possible after midnight as the strongest forcing associated with a shortwave disturbance arrives and a slow moving cold front moves in from the northwest. The severe threat should continue overnight as the low level jet develops, but the threat will likely be lower due to the loss of diurnal instability. A locally heavy rain threat can also be expected overnight. 30 && .PREV DISCUSSION... /ISSUED 225 PM CDT Fri May 19 2017/ Our slow-moving upper low continues to shift east across CO this afternoon, with disturbances active within strong southwest flow aloft over the western half of the state of TX. Shortwave energy will continue to round the base of the upper low across the state and northeast across OK through the weekend. At the surface, a surface low was located between Midland and Lubbock, with a surface cold front progressing southward across the OK/TX Panhandles. This feature will be an additional player in convective developing late tonight and lingering across Central TX later on Saturday and possibly into Saturday night. A corridor of enhanced isentropic lift and jet forcing aloft remains centered from West-Central TX, northeast across the South Plains and into southern and eastern OK this afternoon. Per latest high res model guidance (3km NAMNEST the best on initialization w/the HRRRx a close second), we expect our main threat through early evening to remain west of I-35 and particularly north of I-20. Model sounding forecasts across this area indicate plenty of available instability(including mid level lapse rates 7-8 deg C/km) and wind shear for severe storms containing very large hail at times, along with damaging winds. Initial curved hodographs in the lowest 5-10 kft do indicate a window of tornadic potential through at least mid evening, especially with any discrete activity, along with ample, sub-cloud instability to draw horizontal vorticity surface upward into any rotating updrafts. As the cold front enters our northwest CWA mid-late evening, early indications are that discrete severe storms could congeal into a slow, east-southeast moving QLCS or broken squall line through the overnight hours, before weakening around daybreak Saturday morning. The slow-movement of the cold front, along with potential training of convection, heavier rain rates within an area of 1.5 or greater PWATs will likely result in between 1-3 inches of rainfall along and north of I-20. We can't rule out isolated higher amounts. Since we're so close to the event and with some uncertainty on rainfall amounts, a Flash Flood Watch will not be hoisted. That said, localized flash flooding is certainly possible tonight and early Saturday, especially urban areas around the DFW Metroplex, northeast through Sherman/Denison. The surface cold front, assisted by storm outflow and the gradual eastward progression of the upper low across the Central Plains will continue to progress the front through Central TX during the day Saturday into Saturday night. Better rain and convective chances will accompany the cold front southward into East and Central TX during this time. A few strong to severe storms are possible where any instability can establish itself, though coverage of severe weather should be much less than recent days. In addition, better ascent and wind shear will be north of the region, lessening the large-scale ascent across the area. Depending on how fast the cold front moves southeast, areas of heavy rain and flooding potential are uncertain. If the front is slower, then more potential for heavier rains will exist. If the front is more progressive, then flooding will be less likely across Central Texas Saturday and Saturday night. Drier low level air should continue to filter into the region from the north the latter half of the weekend, as flow aloft dampens into a westerly regime in behind the departing upper level trough. Periodic energy moving east across Central TX may continue some off and on showers and a few thunderstorms, but any flash flood and severe weather threat will have ended. Weak upper troughing and surface high pressure across the area will keep sensible weather relatively quiet and cooler Sunday into Monday, before the surface high shifts east. Gradual low level moisture return will occur Monday night, ahead of another shortwave trough aloft and associated cold front arriving on Tuesday. Tuesday should be our next good, but brief shot for showers and storms, though right now the thermodynamic environment is too unknown and currently not looking overly unstable for any severe weather. A cooler and brisk day Wednesday. Shortwave ridging aloft and returning southerly surface winds the end of the week will bring more seasonal late May warmth back to the area. Rain chances look close to nil as well. 05/ && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 68 81 59 82 62 / 80 50 30 10 5 Waco 70 83 61 82 63 / 60 70 60 20 20 Paris 68 79 56 80 58 / 70 60 30 5 0 Denton 65 78 55 82 58 / 80 40 20 5 5 McKinney 68 80 57 82 59 / 80 50 30 5 5 Dallas 70 82 61 83 63 / 80 50 40 10 10 Terrell 70 82 60 82 61 / 70 60 50 10 10 Corsicana 70 83 61 81 63 / 60 70 60 20 10 Temple 70 84 61 81 63 / 50 60 60 30 20 Mineral Wells 64 77 55 82 58 / 80 30 20 5 10 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 19, 3:01 PM CDT, 8 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 301 PM CDT Fri May 19 2017 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-201230- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 301 PM CDT Fri May 19 2017 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. A few thunderstorms are expected to develop (and continue) across western North Texas and the counties near the Red River through the rest of the afternoon. Large hail would be a key threat with the strongest of these cells, with tornadoes also a possibility. This evening, thunderstorms northwest of a Paris to Dallas to Goldthwaite line should expand significantly in areal coverage and intensity. This activity will be forming along and ahead of a cold front approaching from the northwest. Multiple forms of convective mode are possible through at least midnight, producing large hail and damaging straight line winds. The environment will also be conducive for one or more tornadoes, particularly in areas northwest through northeast of the Metroplex. Thunderstorms will continue intermittently through daybreak Saturday, resulting in the possibility of multiple rounds of heavy rain. A few spots may receive anywhere from 2-3 inches of rainfall, which could result in some isolated flash flooding late tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorm chances will continue through Saturday evening, especially south and east of the Metroplex. Some thunderstorms may be strong or briefly severe south of a Temple to Athens line, but widespread impacts are not expected. The unsettled weather pattern will continue Monday and Tuesday with additional thunderstorm chances both days. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely by late this afternoon and evening...particularly along and west of I-35. Additional activations may be required farther east late tonight as thunderstorms spread east of I-35. Bradshaw
In the hours before
Local storm report, May 19, 9:01 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
901 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL PURMELA 31.48N 97.97W
05/19/2017 E1.75 INCH CORYELL TX BROADCAST MEDIASpecial weather statement, May 19, 9:28 PM CDT, 2 hours 18 minutes before
Special Weather Statement National Weather Service Fort Worth TX 928 PM CDT FRI MAY 19 2017 TXZ100-200300- Young TX- 928 PM CDT FRI MAY 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YOUNG COUNTY UNTIL 1000 PM CDT... At 928 PM CDT, Doppler radar was tracking a strong thunderstorm near Megargel, or 9 miles west of Olney, moving northeast at 40 mph. Nickel size hail will be possible with this storm. Locations impacted include... Olney. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so closely monitor for additional information or possible warnings from the National Weather Service. && A tornado watch remains in effect until 1100 PM CDT for north central Texas. LAT...LON 3340 9895 3340 9861 3326 9861 3317 9895 TIME...MOT...LOC 0228Z 243DEG 34KT 3338 9892 JLDunn
Special weather statement, May 19, 10:10 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1010 PM CDT FRI MAY 19 2017
TXZ100-101-200345-
Young TX-Jack TX-
1010 PM CDT FRI MAY 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YOUNG AND
NORTHWESTERN JACK COUNTIES UNTIL 1045 PM CDT...
At 1010 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Windthorst, or 12 miles southeast of Archer City,
moving east at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Olney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 1100 PM CDT for north central
Texas.
LAT...LON 3340 9877 3340 9842 3347 9842 3347 9822
3332 9823 3331 9878
TIME...MOT...LOC 0310Z 262DEG 23KT 3344 9850
JLDunnSpecial weather statement, May 19, 10:30 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1030 PM CDT FRI MAY 19 2017
TXZ116-117-130>132-200415-
Hood TX-Palo Pinto TX-Parker TX-Erath TX-Somervell TX-
1030 PM CDT FRI MAY 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOMERVELL...EASTERN ERATH...
PARKER...SOUTHEASTERN PALO PINTO AND HOOD COUNTIES UNTIL 1115 PM
CDT...
At 1029 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Morgan Mill to near Hico.
Movement was northeast at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Weatherford, Mineral Wells, Granbury, Pecan Plantation, Willow Park,
Glen Rose, Hudson Oaks, Annetta, Lipan, Cool, Dinosaur Valley State
Park, Mineral Wells State Park, Morgan Mill, Oak Trail Shores, Tolar,
Annetta South, Annetta North and Millsap.
A tornado watch remains in effect until 1100 PM CDT for central and
north central Texas.
LAT...LON 3288 9840 3289 9763 3256 9762 3221 9761
3220 9764 3208 9789 3202 9801 3267 9841
TIME...MOT...LOC 0329Z 240DEG 32KT 3251 9823 3198 9810
JLDunnLocal storm report, May 19, 11:12 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1112 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM TSTM WND GST 2 E OAK TRAIL SHORES 32.49N 97.80W
05/19/2017 E60 MPH HOOD TX MESONET
WEATHER STATION JUST EAST OF OAK TRAIL SHORES RECORDED
60 MPH WIND GUSTSpecial weather statement, May 19, 11:43 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1143 PM CDT FRI MAY 19 2017
TXZ156>158-200530-
Coryell TX-Lampasas TX-Bell TX-
1143 PM CDT FRI MAY 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CORYELL...EASTERN
LAMPASAS AND WESTERN BELL COUNTIES UNTIL 1230 AM CDT...
At 1142 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Kempner, or 11 miles northwest of Copperas Cove,
moving east at 40 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Killeen, Copperas Cove, Harker Heights, Gatesville, Lampasas, Fort
Hood, Nolanville, Salado, Kempner and Fort Gates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3087 9763 3091 9783 3104 9791 3103 9821
3145 9818 3142 9754 3085 9755
TIME...MOT...LOC 0442Z 281DEG 35KT 3121 9807
JLDunnThe office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:00 PM CDT | Severe Thunderstorm Warning | FWD | Montague | 49 min |
| May 19, 7:31 PM CDT | Severe Thunderstorm Warning | FWD | Bosque, Erath, Hamilton, Somervell | 59 min |
| May 19, 8:25 PM CDT | Severe Thunderstorm Warning | FWD | Mills | 80 min |
| May 19, 9:28 PM CDT | Special Weather Statement | FWD | Young | 32 min |
| May 19, 9:39 PM CDT | Severe Thunderstorm Warning | FWD | Young | 36 min |
| May 19, 9:46 PM CDT | Severe Thunderstorm Warning | FWD | Mills | 59 min |
| May 19, 9:55 PM CDT | Severe Thunderstorm Warning | FWD | Comanche, Erath, Hamilton | 65 min |
| May 19, 10:10 PM CDT | Special Weather Statement | FWD | Young | 35 min |
| May 19, 10:30 PM CDT | Special Weather Statement | FWD | Hood, Palo Pinto, Parker, Somervell | 45 min |
| May 19, 10:50 PM CDT | Areal Flood Advisory | FWD | Mills | 3 hr |
| May 19, 10:53 PM CDT | Severe Thunderstorm Warning | FWD | Lampasas, Mills | 52 min |
| May 19, 11:02 PM CDT | Severe Thunderstorm Warning | FWD | Hood, Parker | 58 min |
| May 19, 11:19 PM CDT | Severe Thunderstorm Warning | FWD | Johnson, Tarrant | 56 min |
| May 19, 11:43 PM CDT | Special Weather Statement | FWD | Coryell | 47 min |
| May 20, 12:37 AM CDT | Special Weather Statement | FWD | Dallas | 38 min |
| May 20, 12:47 AM CDT | Areal Flood Advisory | FWD | Grayson | 3 hr |
| May 20, 5:35 AM CDT | Areal Flood Advisory | FWD | Anderson | 3 hr |
| May 20, 5:56 AM CDT | Flash Flood Warning | FWD | Anderson | 4 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.